Alert archive / Montana / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 26, 2023, 2:37 AM MDT for 7 counties in Montana. It took effect at Jul 26, 2023, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2023, 2:37 AM MDT (08:37 UTC)
- In effect from
- Jul 26, 2023, 12:00 PM MDT
- Expired
- Jul 26, 2023, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Glacier County, MT, Hill County, MT, Liberty County, MT, Phillips County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 126 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3026 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206 WWUS85 KTFX 260837 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 237 AM MDT Wed Jul 26 2023 MTZ112-113-270300- /O.NEW.KTFX.FW.W.0002.230726T1800Z-230727T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 237 AM MDT Wed Jul 26 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112 AND 113... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty and Hill and Blaine Counties. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Dry and breezy conditions today can support for rapid wildfire spread from any fires that start. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
2 follow-up statements
607 WWUS85 KTFX 261815 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1215 PM MDT Wed Jul 26 2023 MTZ112-113-270300- /O.CON.KTFX.FW.W.0002.000000T0000Z-230727T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 1215 PM MDT Wed Jul 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112 AND 113... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty and Hill and Blaine Counties. * WINDS...West 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Dry and breezy conditions today can support for rapid wildfire spread from any fires that start. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
838 WWUS85 KTFX 270250 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 850 PM MDT Wed Jul 26 2023 MTZ112-113-270400- /O.EXP.KTFX.FW.W.0002.000000T0000Z-230727T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 850 PM MDT Wed Jul 26 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112 AND 113... The gusty westerly winds that blew across the Hi-Line today have been decreasing this evening. Although many locations there still have relative humidity below 20 percent, the humidity is starting to recover. Therefore, the Red Flag Warning is being allowed to expire. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 25, 11:38 PM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 25, 11:38 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1138 PM MDT Tue Jul 25 2023 Updated Aviation Discussion .SYNOPSIS... The breezy westerly winds the area experienced today have ushered in some slightly cooler air into the area, which will result in highs in the 80s the next few days. In addition to the cooler air, some smoke will filter through the area, thanks to some fires that have started to the west. Aside from an isolated thunderstorm, expect mostly sunny skies on Wednesday. && .DISCUSSION... No significant changes needed to current overnight forecast period. The few thunderstorms that developed over the mountains of Central Montana dissipated after 7 pm. As mentioned in the Fire Weather section, winds have decreased across the area and humidity has mostly recovered above 20 percent, so the Red Flag Warning for North Central and Central Montana has been allowed to expire at 9 pm. Some high resolution models indicate a chance that a few showers and thunderstorms may redevelop off the Little Belt and Snowy Mountains of Central Montana after midnight and move northeast over Fergus County. While this is not uncommon during these warmer overnight periods due to lingering elevated convection, the lack of significant activity today casts doubt that additional convection will develop. Have therefore kept the chance on the low side. && .AVIATION... 1138 PM MDT Tue Jul 25 2023 (26/06Z TAF Period) Area remains under a moderate west-southwest flow aloft some with VFR conditions prevailing through the TAF period under mainly clear skies with some scattered mid-level cloud cover at times. A few showers have developed in the KLWT vicinity and will track near that terminal overnight with potential for brief rainfall and possibly some isolated lightning. A few isolated showers or thunderstorms may develop again over the terrain of central and SW MT Wednesday afternoon/evening. Westerly surface winds will increase again at most terminals Wednesday afternoon with gusts mostly in the 25-35kt range. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... The Red Flag Warning was allowed to expire at 9 pm MDT, as winds have decreased, relative humidity has mostly recovered above 20 percent, and any isolated thunderstorms that developed earlier have dissipated. Breezy to windy conditions with low afternoon humidity will maintain elevated fire weather conditions through Wednesday before winds relax Wednesday evening. The probability for widespread sustained wind greater than 20mph is greatest (>50%) again for areas along the Canadian border on Wednesday. Hoenisch && .PREV DISCUSSION... /ISSUED 614 PM MDT Tue Jul 25 2023/ The upper level ridge that brought the hot temperatures to Montana over the last few days is currently breaking down as an upper level trough slides through the area. This is resulting in some breezy conditions across the area, with some locations across the plains gusting to around 30 mph, especially along the Hi- Line. These gusty winds, along with low RH values, are creating some increased fire danger across the area, which has prompted the issuance of Red Flag Warnings, which will remain in effect through 9 PM this evening. In addition to producing gusty winds, this trough will provide just enough instability and lift to allow for a few showers and thunderstorms to develop. While there is enough moisture for these storms to form, the very dry air in the mixing layer will make it hard for much of the rain from these showers and storms to reach the ground, so they may be more efficient at generating wind than they are at producing rainfall. These showers and storms should generally dissipate after sunset, though a few may be able to continue into the overnight hours thanks to some elevated instability. Wednesday will be another breezy day across the area as the axis of the upper level trough makes its way through the area. This will keep fire weather conditions elevated, but critical conditions are not expected to be widespread at this time. With this in mind, I have held off on any additional Fire Weather Watches/Red Flag Warnings, though this may need to be re- evaluated for areas downslope of Glacier National Park. Temperatures will be a few degrees cooler than today as the core of the cooler air moves in, though there may still be just enough instability to allow for an isolated shower or thunderstorm to develop during the afternoon hours. Beyond Wednesday, the upper level flow will be mostly zonal/westerly as the ridge will remain suppressed. Temperatures will reach their minimum on Thursday, with highs generally in the low to mid 80s across the plains, though the Southwest Valleys should still reach the upper 80s. Temperatures will rise a few degrees on Friday, but will largely be similar to Thursday. As we head into the weekend, upper level ridging will begin to build into the area, allowing temperatures to warm back up, with most locations reaching the upper 80s to low 90s. With the ridge overhead through the weekend, expect conditions to remain relatively similar into early next week. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 86 51 83 / 0 0 10 10 CTB 49 80 45 79 / 0 0 0 0 HLN 58 90 57 88 / 0 0 10 10 BZN 53 91 50 89 / 0 10 10 10 WYS 48 81 49 82 / 0 0 10 10 DLN 49 88 47 87 / 0 10 0 10 HVR 57 87 51 85 / 0 0 10 0 LWT 55 85 52 83 / 20 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.